Alert archive / Tennessee / Freeze Warnings in 2014
Freeze Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this freeze warning at Apr 15, 2014, 4:46 AM EDT for 33 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Apr 15, 2014, 10:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2014, 4:46 AM EDT (08:46 UTC)
- In effect from
- Apr 15, 2014, 10:00 PM EDT
- Expired
- Apr 16, 2014, 10:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Morristown, TN
All 42 counties
Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this freeze warning went out at Apr 15, 4:22 AM EDT, 24 minutes earlier.
Area forecast discussion, Apr 15, 4:22 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 AM EDT TUE APR 15 2014
.SHORT TERM (TODAY THROUGH TONIGHT)...MAIN RAINS HAVE STAYED WELL
SOUTH...SO WILL FOCUS MAINLY ON THE POST-FRONTAL TEMPERATURES AND
WIND.
UPGRADING TO FREEZE WARNING FOR TONIGHT FOR ENTIRE AREA. CHATTANOOGA
AIRPORT MAY ONLY GET TO 30-32 DEGREES WITH WIND BLOWING ACROSS CITY
HEAT ISLAND...BUT OTHER PARTS OF THE SUBURBS WILL LIKELY GO DOWN
INTO THE UPPER 20S...SO THINK WARNING FOR EVEN SOUTHERN AREAS LOOKS
GOOD.
AS THE COLD AIR POURS INTO THE REGION...WIND CHILL VALUES THIS
AFTERNOON AND EVENING WILL BE IN THE 30S IN THE VALLEY AND IN THE
20S IN THE MOUNTAINS. TIMING NOT VERY GOOD FOR SNOW...NOT MUCH
MOISTURE LEFT AROUND BY THE TIME THE COLDER AIR HITS. WILL HAVE
SOME FLURRIES MENTIONED IN THE MOUNTAINS THIS EVENING...BUT NO
ACCUMULATION INCLUDED.
WILL GO WITH A WIND ADVISORY FOR THE PLATEAU AND EASTERN
MOUNTAINS...AS WELL AS THE SOUTHERN VALLEY WHERE THE PRESSURE
GRADIENT WILL BE TIGHTER.
.LONG TERM (WEDNESDAY THROUGH MONDAY)...RIDGE OF HIGH PRESSURE WILL
PRODUCE ANOTHER GOOD NIGHT OF RADIATIONAL COOLING WEDNESDAY
NIGHT...ESPECIALLY ACROSS SHELTERED VALLEYS. MIN TEMPERATURES WILL
DROP INTO THE UPPER 20S AND LOWER 30S ACROSS MUCH OF SOUTHWEST
VIRGINIA/NORTHEAST TENNESSEE...FAR EASTERN TENNESSEE MOUNTAINS AND
CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA. WILL ISSUE A FREEZE
WATCH FOR THESE AREAS FOR WEDNESDAY NIGHT/THURSDAY MORNING.
A LESS AMPLIFIED UPPER FLOW PATTERN CAN BE EXPECTED FOR MOST OF THE
EXTENDED PERIOD WITH A SERIES OF FAIRLY FAST MOVING SHORT-WAVE
EJECTING ACROSS THE CENTRAL PLAINS INTO THE GREAT LAKES/OHIO VALLEY
FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. SURFACE RIDGING INTO THE
GULF OF MEXICO THIS WEEK WILL LIMIT NORTHWARD MOISTURE RETURN. THE
LIMITED BOUNDARY LAYER MOISTURE AND DYNAMICS STAYING GENERALLY NORTH
OF THE AREA WILL KEEP CHANCES OF RAIN IN LOW CHANCE VARIETY WITH
BEST CHANCES NORTH AND MOUNTAINS
NEXT AREA OF INTEREST WILL BE DEVELOPING CYCLOGENESIS OVER THE
SOUTHERN PLAINS AS ANOTHER SHORT-WAVE EJECT EASTWARD. THE GFS AND
ECMWF DISAGREE ON EVOLUTION OF THIS WAVE WITH THE ECMWF A LITTLE
STRONGER. WILL INCLUDE CHANCE OF SHOWERS FOR SUNDAY NIGHT AND
MONDAY...BUT OVERALL MODELS ONLY DEPICT A FAIRLY WEAK WAVE FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 52 30 62 35 / 30 0 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 50 29 61 34 / 50 0 0 0
OAK RIDGE, TN 49 28 61 33 / 50 0 0 0
TRI CITIES AIRPORT, TN 53 26 60 29 / 70 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
FOR CHEROKEE-CLAY.
FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT WEDNESDAY
FOR CHEROKEE-CLAY.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR CHEROKEE-CLAY.
TN...FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
FOR BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-HANCOCK-
HAWKINS-JOHNSON-NORTHWEST CARTER-NORTHWEST GREENE-SEVIER
SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-SULLIVAN-UNICOI-WASHINGTON TN.
FREEZE WARNING FROM 10 PM EDT /9 PM CDT/ THIS EVENING TO 10 AM
EDT /9 AM CDT/ WEDNESDAY FOR ANDERSON-BLEDSOE-BLOUNT SMOKY
MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-
EAST POLK-GRAINGER-HAMBLEN-HAMILTON-HANCOCK-HAWKINS-
JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW
BLOUNT-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-RHEA-ROANE-SCOTT TN-
SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WEST POLK.
WIND ADVISORY FROM 8 AM THIS MORNING TO 10 PM EDT THIS EVENING
FOR BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-
SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-
UNICOI.
WIND ADVISORY FROM 8 AM EDT /7 AM CDT/ THIS MORNING TO 8 PM EDT
/7 PM CDT/ THIS EVENING FOR BLEDSOE-BRADLEY-CAMPBELL-EAST
POLK-HAMILTON-MARION-MCMINN-MEIGS-MORGAN-NORTHWEST MONROE-
RHEA-SCOTT TN-SEQUATCHIE-SOUTHEAST MONROE-WEST POLK.
VA...FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
FOR LEE-RUSSELL-SCOTT-WASHINGTON-WISE.
FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT WEDNESDAY
FOR LEE-RUSSELL-SCOTT-WASHINGTON-WISE.
&&Hazardous weather outlook, Apr 15, 4:43 AM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 443 AM EDT TUE APR 15 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-160845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 443 AM EDT TUE APR 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS MORNING. WIDESPREAD SHOWERS CAN BE EXPECTED. THE RAIN WILL MIX WITH OR CHANGE TO SNOW ACROSS THE HIGHER ELEVATIONS TODAY. LIGHT SNOW ACCUMULATIONS UP TO 1 INCH IS POSSIBLE ACROSS THE HIGHEST TERRAIN...SUCH AS NEWFOUND GAP AND HIGH KNOB. TIGHT PRESSURE GRADIENTS BEHIND THE STRONG COLD FRONT WILL PRODUCE WINDY CONDITIONS...ESPECIALLY OVER THE PLATEAU...SOUTHEAST TENNESSEE AND THE FAR EASTERN TENNESSEE MOUNTAINS. NORTHWEST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS TO 35 MPH CAN BE EXPECTED. THE COLDER AIR THAT FILTERS INTO THE REGION BEHIND THIS STORM SYSTEM WILL COMBINE WITH MOSTLY CLEAR AND CALM CONDITIONS LATE TONIGHT AND EARLY WEDNESDAY TO RESULT IN A WIDESPREAD FREEZE AND FROST TUESDAY NIGHT ACROSS MUCH OF THE SOUTHERN APPALACHIAN AND TENNESSEE VALLEY REGION. A FREEZE WARNING HAS BEEN ISSUED AREA- WIDE FOR TUESDAY NIGHT/WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE COLDER AIR WILL REMAIN FOR WEDNESDAY NIGHT WITH ANOTHER FREEZE POSSIBLE ACROSS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...FAR EASTERN TENNESSEE MOUNTAINS AND SOUTHWEST NORTH CAROLINA. A FREEZE WATCH HAS BEEN ISSUED FOR THESE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:46 AM EDT | Freeze Watch | MRX | Blount, Carter, Cocke, Greene, Hancock, Hawkins and 6 more | 23 hr |
| Apr 15, 4:46 AM EDT | Wind Advisory | MRX | Bledsoe, Blount, Bradley, Campbell, Carter, Cocke and 14 more | 16 hr |
Nearby
Freeze Warnings in Tennessee, 2014Freeze Warnings in Virginia, 2014Freeze Warnings in North Carolina, 2014Every freeze warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.